According to Drugs.com, omeprazole, or Prilosec, is classified as a proton pump inhibitor. Proton pump inhibitors are drugs that block the hydrogen potassium ATPase enzymes found on the gastric wall. The enzymes stimulate the production of stomach acid. Abdomen enlargement is a side effect of omeprazole. There are several causes of abdomen enlargement in patients taking omeprazole.
According to Drugs.com, use of omeprazole may cause liver failure. Omeprazole destroys liver cells, which leads to inflammation and swelling of the liver and upper right-hand side abdominal swelling. As the liver failure progresses, patients develop a condition known as ascites, which causes further abdominal enlargement. According to MayoClinic.com, ascites is the excess buildup of fluids in the abdomen due to liver failure. Other signs and symptoms of liver failure include abdomen enlargement or distension, yellowing of the skin and eyes, upper right-hand side abdominal pain, loss of appetite, nausea, vomiting, malaise, dark colored urine and clay-colored stool.
According to Drugs.com, omeprazole causes a buildup of excess gas in the stomach and in the intestines, a condition known abdominal bloating. According to the National Institutes of Health, when the excess gas does not pass through belching or flatulence, it can build up in the stomach and intestines and cause abdominal swelling and gas pains. Passing gas and having a bowel movement usually relieves the abdominal bloating. Bloating caused by omeprazole is not harmful and goes away with continued use of the drug. There are over-the-counter anti-gas medications that patients can use if bloating becomes bothersome.
Drugs.com states that long-term use of omeprazole may cause the growth of stomach polyps. Stomach polyps are abnormal growths in the stomach due to the suppression of stomach acid my omeprazole and other proton pump inhibitors. Stomach polyps later develop into cancerous tumors. According to the American Cancer Society, stomach cancer causes swelling and buildup of fluids in the stomach. Tumors in the stomach may also cause enlargement of the stomach.